Angioedema is a sudden onset, life-threatening localized edema of the dermis. Angioedema could be induced by several antipsychotics and mood stabilizers.
The present study aimed to discuss a patient of bipolar disorder who developed angioedema after valproic acid treatment and the subsequent discontinuation of the drug and further psychiatric treatment. We could not find a similar case in the literature.
The case was a 30-year-old literate female patient. The patient was diagnosed with bipolar disorder about 5 years ago. The patient, who presented to the psychiatry outpatient clinic with a relative, complained from excessive activity, irritability, and insomnia that started 20 days before. There was no known illness, additional medication, and a known drug allergy in her medical history.
Physical examination findings and vital signs were normal. Young Mania Scale (YMS) score was 31. The case was admitted with a prediagnosis of mood episode. The patient was 70 kg. The treatment was initiated with 250 mg/day valproic acid and 5 mg/day lorazepam, and valproic acid dose was increased to 1000 mg/day. Unilateral periorbital swelling was noticed on the 5th day of the treatment, and the next day, swelling of the bilateral eyelids became evident, and the patient started to experience difficulty when opening her eyes. The erythema-free, painful edema gradually increased on the same day and spread to the face, leaving + 2 godets. During this period, the patient did not use any additional medication or substance. The patient was diagnosed with angioedema during the requested dermatology consultation. The requested C1q esterase, IgE, and autoantibody levels of the patient were within normal limits. Valproic acid and lorazepam were discontinued. As an angioedema treatment, 2 × 40 mg/day prednisolone was diluted with 200 cc serum physiologic; intravenous was initiated with 2 × 40 mg/day pheniramine. After the treatment, the edema in the eye region and the face of the patient was reduced, and these symptoms disappeared on the 4th day. This condition was considered as valproic acid-induced angioedema, and the patient was followed up for a while under prednisolone, antihistaminic. Ten milligram/day olanzapine treatment, which has mood stabilizing properties, was initiated and the dose was gradually increased to 40 mg/day. The patient, whose psychiatric complaints decreased and YMS score decreased to 12, was discharged with 40 mg/day olanzapine prescription on the 25th day of hospitalization. Angioedema was not observed in the subsequent follow-up.
Angioedema induced by antiepileptic drugs such as carbamazepine and lamotrigine have been previously reported. Angioedema is a clinical diagnosis, with no required testing. Bota et al. reported a valproic acid-induced hypersensitivity reaction in a female patient with bipolar disorder; however, liver toxicity was dominant in that case and there was no mention of angioedema. In the literature review, we could not find a case of angioedema due to valproic acid treatment in a patient with bipolar disorder diagnosis.
The present case demonstrated that skin reactions such as angioedema, which are of vital importance, may occur after the use of antiepileptics such as valproic acid, a nonaromatic antiepileptic. Patients should also be advised to report symptoms suggesting angioedema (swelling of the face, tongue, lips, or difficulty in breathing) immediately and to stop taking the drug until they have consulted their physician.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Kaplan AP, Greaves MW. Angioedema J Am Acad Dermatol. 2005;53:373–88
2. Goodwin FK, Jamison KR Manic-Depressive Illness: Bipolar Disorders and Recurrent Depression. 2007 New York Oxford University Press
3. Weiss ME. Recognizing drug allergy. How to differentiate true allergy from other adverse drug reactions Postgrad Med. 2005;117:32–6, 39
4. Beswick TC, Cohen JB. Dose-related levetiracetam-induced reticulated drug eruption J Drugs Dermatol. 2010;9:409–10
5. Bota RG, Ligasan AP, Najdowski TG, Novac A. Acute hypersensitivity syndrome caused by valproic acid: A review of the literature and a case report Perm J. 2011;15:80–4